Michigan, 2009

Damaging Winds in Michigan, April 25, 2009

April 25, 2009 · NWS GRR · 8 events in 4 counties and zones

Severe thunderstorms brought primarily damaging wind gusts to southern portions of the Grand Rapids county warning area. The severe storms developed ahead of a cold front that swept across Michigan during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms brought primarily damaging wind gusts to southern portions of the Grand Rapids county warning area. The severe storms developed ahead of a cold front that swept across Michigan during the afternoon and evening hours. There were two areas where wind damage was rated EF-0 on the Enhanced Fujita Scale with wind gusts estimated between 65 and 85 mph. The first occurred in the city of Vicksburg in Kalamazoo county and the second occurred in the city of Marshall in Calhoun county. A National Weather Service survey team was able to survey about 80% of the area affected by the severe thunderstorms. The storms also occurred at the very beginning of green-up with most deciduous trees just beginning to bud-out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 25, 10:35 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 25, 10:35 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1135 AM EDT SAT APR 25 2009

LATEST UPDATE...SHORT TERM...

.SYNOPSIS...(437 AM EDT SAT APR 25 2009)
A COLD FRONT WILL DROP THROUGH THE AREA DURING THE DAY TODAY. THIS
FRONT WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT
LATER THIS MORNING THROUGH THIS EVENING. A FEW OF THE THUNDERSTORMS
COULD BE LOCALLY STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE BIGGEST THREATS.

THE FRONT WILL STALL OUT ALONG THE SOUTHERN MICHIGAN BORDER TONIGHT.
WAVES OF LOW PRESSURE WILL RIDE ALONG THE FRONT...AND BRING MORE
SHOWERS AND THUNDERSTORMS TO THE AREA. THIS WILL CONTINUE INTO
SUNDAY MORNING BEFORE THE FRONT MOVES NORTH OF THE AREA. THE FRONT
WILL MOVE BACK INTO THE AREA ON MONDAY...BRINGING MORE SHOWERS AND
STORMS TO THE AREA. COOLER WEATHER WILL FOLLOW BEGINNING ON TUESDAY.

&&

.SHORT TERM...(1135 AM EDT SAT APR 25 2009)
(TODAY THROUGH MONDAY)

COLD FRONT AT 15Z EXTENDS FROM NRN LWR MI SW TO MKE AND IS PRESSING
SEWD. THERE IS A SHORTWAVE/VORT LOBE EXTENDING FROM ERN WI SOUTH
THROUGH ERN IL AND IS MOVING NE. THE COMBO OF THE FRONT AND THIS
WAVE WILL PRODUCE NUMEROUS SHOWERS AND TSTMS THROUGH MID
AFTERNOON... THEN THERE MAY BE A LULL TILL TONIGHT AFTER PASSAGE OF
THE SHORTWAVE. BEST CHANCE OF SVR WX THIS AFTERNOON APPEARS TO BE
SOUTH AND EAST OF GRR WHERE MOSTLY CLR SKIES HAVE ALLOWED FOR GOOD
SFC HEATING. CAPES ARE NOW NEAR 1000 J/KG OVER THE SE HALF OF THE
CWFA. MAIN THREAT IS DAMAGING WINDS FROM BOWING LINE SEGMENTS
ALTHOUGH SOME LARGE HAIL POSSIBLE AS WELL.

FRONT WILL SAG BY MID EVENING DOWN INTO THE FAR SRN COUNTIES...AND
THEN STALL OUT. SW FLOW ALOFT WILL REMAIN IN TACT...AND WILL SEND
SHORT WAVES NORTHEAST ALONG THE FRONT. IT APPEARS THAT MOST AREAS
SHOULD SEE RAIN SHOWERS WITH SOME EMBEDDED THUNDER TONIGHT AND INTO
SUN MORNING. ELEVATED INSTABILITY REMAINS OVER THE AREA INTO SUNDAY
MORNING SUPPORTING THUNDER. SEVERE THREAT WILL BE QUITE LOW DUE TO
THE ELEVATED NATURE.

MAJOR WAVE EJECTING OUT OF THE LONG WAVE TROUGH OVER THE WEST WILL
ZIP NORTHEAST ACROSS THE BORDER OF MN AND THE DAKOTAS BY LATER ON
SUNDAY. THIS WILL GIVE A PUSH OF THE STALLED OUT FRONT TO THE NORTH
ACROSS CENTRAL AND NRN LOWER MICHIGAN. PCPN ONGOING IN THE MORNING
SHOULD COME TO AN END. THE MAJORITY OF THE PCPN WILL BE SHOWERS WITH
SOME STORMS. MOST OF THIS ACTIVITY SHOULD REMAIN BELOW SEVERE
LIMITS. THE BIGGEST THREAT OF SEVERE WEATHER LOOKS TO ACTUALLY BE
WEAK SPIN UP TORNADOES AS THE SHEAR NEAR THE WARM FRONT WOULD BE
SUFFICIENT.

COLD FRONT WILL THEN MOVE INTO THE AREA MON AFTERNOON AND BRING AN
END TO MOST OF THE PCPN TO THE CWFA. COOLER WEATHER WILL
FOLLOW...HOWEVER TEMPS SHOULD BOTTOM OUT NEAR AVERAGE LEVELS.

&&

.LONG TERM...(437 AM EDT SAT APR 25 2009)
(MONDAY NIGHT THROUGH FRIDAY)
A SPLIT FLOW PATTERN SEEMS TO DEVELOP BY TUESDAY AS A CLOSED UPPER
LOW DEVELOPS OVER THE NW UNITED STATES (OR/WA). THE MODELS ARE IN
DECENT AGREEMENT ON THAT DEVELOPMENT. HOWEVER LATER IN THE WEEK
ISSUES DEVELOP AS THAT SYSTEM SEEMS TO BE SHEARED OUT. THAT SEEMS
QUESTIONABLE TO ME SINCE THAT CLOSED LOW REPRESENTS THE EASTERN
CLOSED UPPER LOW OF AN OMAGE BLOCK PATTERN OVER THE EASTERN PACIFIC
OCEAN THAT JUST TOUCHES THE WESTERN SECTIONS OF NA. THAT SORT OF
PATTERN TENDS TO BE STABLE SO I QUESTION THE QUICKNESS WITH WHICH
THE GFS BRINGS THE NEXT SYSTEM INTO THE GREAT LAKES. I WOULD MORE SO
BELIEVE ANYTHING THAT COMES OUT OF THAT WILL TRACK SOUTH OF MICHIGAN
ACTUALLY. AS A RESULT... I DID NOT CHANGE THE GRIDS MUCH EXCEPT TO
MATCH NEARBY OFFICES A LITTLE BETTER.

&&

.AVIATION...(742 AM EDT SAT APR 25 2009)
ONE COMPLEX OF THUNDERSTORMS HAS JUST EXITED THE CWA (11Z).
MEANWHILE ANOTHER SHORTWAVE...WITH ITS ASSOCIATED LOW LEVEL
JET...SURFACE LOW OVER EASTERN WI AND UPPER DIVERGENCE WILL BE
MOVING INTO THE CWA BY 14Z. THAT WILL SET OFF ANOTHER ROUND
THUNDERSTORMS ACROSS THE CWA. AT FIRST IT WILL BE NORTH OF
INTERSTATE 96 BUT WAS THE FRONT SAGS SOUTH SO WILL THE CONVECTION.
AS THE FRONT PASSES THE TAF SITES THIS EVENING IFR CIGS AND MVFR VIS
WILL PREVAIL. I PUT THUNDERSTORMS IN THE TAF FORECAST FOR A FEW
HOURS JUST AHEAD OF THE PASSAGE OF THE COLD FRONT. I EXPECT VFR
CIGS/VIS MOST TAF SITES THROUGH MOST OF THE DAY TIME HOURS OF TODAY.
WINDS WILL BE GUSTY FROM THE SOUTHWEST TOO.

&&

.MARINE...(437 AM EDT SAT APR 25 2009)
GLERL OBS AT MUSKEGON...SOUTH HAVEN...AND BIG SABLE POINT ALL
CONTINUE TO SHOW SOUTH TO SOUTHWEST WINDS UP TO 30 KNOTS OCCURRING
EARLY THIS MORNING. WINDS SHOULD BEGIN TO DIMINISH A LITTLE WITHIN
THE NEXT FEW HOURS AS LOW LEVEL JET OVERHEAD WILL DIMINISH.
POTENTIAL REMAINS THROUGH THE DAY FOR 15 TO 25 KNOTS...SO WE WILL
MAINTAIN THE ADVISORY THROUGH 00Z TONIGHT.

AFTER THAT WE HEAD INTO A RELATIVE LULL WITH NORTHEAST WINDS BEHIND
THE FRONT. WINDS WILL BECOME SOUTHERLY AS THE WARM FRONT MOVES NORTH
LATE ON SUN. WE COULD BE LOOKING AT SOME STRONGER WINDS ONCE AGAIN
SUN NIGHT AND MONDAY WITH MORE HEADLINES POSSIBLE.

&&

.HYDROLOGY...(437 AM EDT SAT APR 25 2009)
SOME URBAN AND SMALL STREAM FLOODING IS POSSIBLE WITH CONVECTION
OVER THE NEXT FEW DAYS. HOWEVER NOT ANTICIPATING ANY MAJOR FLOODING
ISSUES SINCE THE SHOWERS AND STORMS WILL BE COMING IN WAVES. TOTAL
QPF AMOUNTS WILL PROBABLY EXCEED ONE INCH BY MONDAY NIGHT... WITH
LOCALIZED TWO PLUS INCHES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY IN EFFECT THROUGH 00Z SUN FOR THE ENTIRE
NEARSHORE FROM ST. JOE TO MANISTEE.

&&

SYNOPSIS:     NJJ
SHORT TERM:   NJJ/MEADE
LONG TERM:    WDM
AVIATION:     WDM
MARINE:       NJJ
HYDROLOGY:    MEADE/NJJ
Hazardous weather outlook, Apr 25, 10:23 AM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1123 PM EDT SAT APR 25 2009

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1123 PM EDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THROUGH EARLY EVENING.
THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. THUNDERSTORM
MOVEMENT WILL BE EAST NORTHEAST AT 35 TO 45 MPH. THE SEVERE WEATHER
THREAT WILL END BY 8 PM OR POSSIBLY EARLIER WITH THE PASSAGE OF A
COLD FRONT.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL OCCUR TONIGHT WITH LOCALLY
HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR THUNDERSTORMS WILL LIFT NORTHWARD DURING THE DAY
SUNDAY AS A WARM FRONT PUSHES THE AREA OF STORMS NORTH TOWARD
ROUTE 10 BY EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT
THIS TIME.

ON MONDAY A COLD FRONT WILL PUSH EAST ACROSS THE AREA LATE IN THE
DAY AND BRING THE RISK OF STRONG TO SEVERE THUNDERSTORMS.

THURSDAY AND FRIDAY ANOTHER STORM SYSTEM WILL BRING BACK THE
THREAT FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

LMZ844>849-260945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1123 PM EDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS HAZARDOUS FOR SMALL WATER CRAFT ARE EXPECTED THROUGH
THIS EVENING DUE TO STRONG SOUTHWEST WINDS THAT WILL VEER TO THE
NORTHWEST. IN ADDITION NUMEROUS THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON INTO THE EARLY EVENING. LOCALLY HIGH WINDS AND WAVES ARE
POSSIBLE IN AND NEAR THE THUNDERSTORMS. AREAS OF FOG ARE
POSSIBLE AS WELL DUE TO WARM AIR MOVING OVER THE COLD LAKE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE AREA OF THUNDERSTORMS WILL LIFT BACK NORTH ACROSS THE NEAR
SHORE WATERS SUNDAY. THE THREAT WILL MOSTLY BE NORTH OF LITTLE
SABLE POINT BY EVENING. GUSTY WINDS AND INCREASED WAVES HEIGHTS ARE
THE PRIMARY THREAT.

ADDITIONAL STORMS ARE EXPECTED WITH THE COLD FRONT MONDAY AFTERNOON
INTO THE EVENING. GUSTY WINDS AND HIGH WAVES ARE ONCE AGAIN
POSSIBLE. ONCE THE COLD FRONT COMES THROUGH NORTHWEST WINDS WILL
BUILD THE WAVE HEIGHTS TO THE POINT WERE THEY WILL BE HAZARDOUS FOR
SMALL WATER CRAFT. THESE CONDITIONS WILL SUBSIDE BY TUESDAY
EVENING.

MORE STORMS ARE POSSIBLE LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO TONIGHT.

MEADE

In the hours before

Special weather statement, Apr 25, 9:54 AM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1054 AM EDT SAT APR 25 2009

MIZ040-045-046-051-251530-
CLARE-ISABELLA-MECOSTA-MONTCALM-
1054 AM EDT SAT APR 25 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1053 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF WEIDMAN...MOVING NORTHEAST
AT 50 MPH.

* LOCATIONS IN THE PATH OF THE STORM INCLUDE...

  WEIDMAN...            MOUNT PLEASANT...     ROSEBUSH...
  FARWELL...            CLARE...

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND GUSTS...
OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4354 8461 4339 8512 4354 8526 4407 8461
TIME...MOT...LOC 1454Z 236DEG 44KT 4352 8508

JK
Special weather statement, Apr 25, 10:08 AM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1108 AM EDT SAT APR 25 2009

MIZ038>040-044>046-051-052-056>058-064-065-071-251545-
ALLEGAN-BARRY-CLARE-GRATIOT-IONIA-ISABELLA-KENT-LAKE-MECOSTA-
MONTCALM-NEWAYGO-OSCEOLA-OTTAWA-VAN BUREN-
1108 AM EDT SAT APR 25 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1106 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LUTHER TO REED CITY
TO MORLEY TO ALLEGAN...MOVING EAST AT 45 MPH.

* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...

  REED CITY...          BIG RAPIDS...         GRAND RAPIDS...
  ALLEGAN...            HOWARD CITY...        GREENVILLE...
  MOUNT PLEASANT...     IONIA...              HARRISON...
  CLARE...              HASTINGS...

THESE STORMS ARE CAPABLE OF PRODUCING STRONG WIND GUSTS TO 50
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4417 8483 4401 8467 4358 8474 4253 8520
      4240 8603 4345 8559 4388 8552 4414 8579
      4417 8556
TIME...MOT...LOC 1508Z 257DEG 38KT 4407 8561 4390 8539
          4347 8546 4250 8587

JK
Special weather statement, Apr 25, 10:38 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1138 AM EDT SAT APR 25 2009

MIZ071>073-251630-
CALHOUN-KALAMAZOO-VAN BUREN-
1138 AM EDT SAT APR 25 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF PAW
PAW TO 25 MILES SOUTH OF DECATUR...MOVING EAST AT 40 MPH.

* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...

  DECATUR...            BANGOR...             PAW PAW...
  KALAMAZOO...          SCHOOLCRAFT...        RICHLAND...
  BATTLE CREEK...

THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND
GUSTS TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF
DOWNPOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4208 8622 4242 8614 4242 8512 4207 8523
TIME...MOT...LOC 1538Z 267DEG 33KT 4235 8585 4176 8604

JK
Special weather statement, Apr 25, 10:42 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1142 AM EDT SAT APR 25 2009

MIZ040-046-051-052-058-059-065-066-251630-
BARRY-CLARE-CLINTON-EATON-GRATIOT-IONIA-ISABELLA-MONTCALM-
1142 AM EDT SAT APR 25 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1141 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST
OF HARRISON TO WEIDMAN TO 9 MILES NORTH OF IONIA TO MIDDLEVILLE...
MOVING EAST AT 50 MPH.

* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...

  IONIA...              HASTINGS...           MOUNT PLEASANT...
  HARRISON...           CLARE...              ALMA...
  ST. JOHNS...

THESE STORMS ARE CAPABLE OF PRODUCING STRONG WIND GUSTS TO 50
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4348 8461 4347 8437 4301 8436 4277 8458
      4277 8461 4272 8462 4260 8555 4267 8555
      4277 8546 4277 8531 4293 8531 4311 8516
      4347 8509 4417 8509 4417 8461
TIME...MOT...LOC 1542Z 259DEG 43KT 4416 8498 4363 8496
          4312 8503 4268 8545

JK
Special weather statement, Apr 25, 11:30 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 PM EDT SAT APR 25 2009

MIZ065>067-072>074-251730-
BARRY-CALHOUN-EATON-INGHAM-JACKSON-KALAMAZOO-
1230 PM EDT SAT APR 25 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF NASHVILLE TO 6 MILES SOUTHEAST OF BATTLE CREEK TO 19 MILES SOUTH
OF TEKONSHA...MOVING EAST AT 40 MPH.

* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...

  RICHLAND...           BATTLE CREEK...       TEKONSHA...
  MARSHALL...           BELLEVUE...           NASHVILLE...
  ALBION...             CHARLOTTE...          SPRINGPORT...
  CONCORD...            EATON RAPIDS...       LESLIE...
  JACKSON...

THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND
GUSTS TO 55 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF
DOWNPOURS.  A 53 MPH WIND GUST WAS REPORTED AT KALAMAZOO AT 1210 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4254 8553 4274 8455 4241 8436 4207 8436
      4207 8535
TIME...MOT...LOC 1629Z 255DEG 36KT 4251 8525 4226 8511
          4183 8510

JK
Special weather statement, Apr 25, 11:58 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1258 PM EDT SAT APR 25 2009

MIZ056-057-064-251800-
ALLEGAN-KENT-OTTAWA-
1258 PM EDT SAT APR 25 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SAUGATUCK...MOVING NORTHEAST
AT 25 MPH.

* LOCATIONS IN THE PATH OF THE STORM INCLUDE...

  SAUGATUCK...          FENNVILLE...          HUDSONVILLE...

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND GUSTS...
OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 4:00 PM EDT.

&&

LAT...LON 4255 8625 4257 8624 4265 8624 4267 8623
      4268 8622 4271 8622 4296 8571 4275 8555
      4272 8555 4247 8627
TIME...MOT...LOC 1657Z 240DEG 24KT 4258 8625

JK

The radar

The Detroit radar (KDTX), 95 km away, was scanning. The volume nearest the first event began at 17:04 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
April 25, 12:04 PM EST
Where
Jackson County, 0.95 mi SSE of (Jxn)reynolds Fld Ja
Measured
53 kt (61 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.258, -84.462

A wind gust of 61 mph was measured by the ASOS at the Jackson County Airport. An NWS storm survey team did not find any damage beyond a few small branches down in areas adjacent to the airport or in the city of Jackson itself.

Thunderstorm Wind, Ingham

When
April 25, 12:10 PM EST
Where
Ingham County, 0.37 mi E of Ensel
Measured
46 kt (53 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.730, -84.573

A large tree fell on utility wires snapping six utility poles. The tree was partially rotten. A 46 knot wind gust was measured with the same storm at the Lansing Airport located 3 miles north-northwest of the damage. An NWS Survey team also noted isolated tree damage 4 miles south along Interstate 96 between mile markers 101 and 104.

Thunderstorm Wind, Kalamazoo

When
April 25, 3:33 PM EST to 3:42 PM EST
Where
Kalamazoo County, 1.58 mi SSE of Schoolcraft to 2.36 mi ESE of Scotts
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
42.100, -85.615

Wind damage began 4.5 miles southwest of Vicksburg and continued 8.5 miles to the northeast. The greatest width of the damage was approximately 2.5 miles and was widest towards the end of the damage swath. Primary damage was to trees with scattered large limbs and isolated trees uprooted. The greatest concentration of damage, rated EF-0, occurred just southwest of downtown Vicksburg. In this area an irrigation pivot was blown over and several 25 pound 1 foot by 3 foot plastic packing trays were lofted over a one to two story industrial building and blown up to 200 yards downwind. Several large trees were also uprooted in downtown Vicksburg near the intersection of S. Kalamazoo and Prairie Streets. The trees knocked down several wires on residential streets.

Thunderstorm Wind, Calhoun

When
April 25, 4:00 PM EST to 4:18 PM EST
Where
Calhoun County, 2 mi SW of Ceresco to 1.35 mi W of Rice Creek
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.250, -85.079

Damage began 4.5 miles west-southwest of Marshall and continued east-northeast for a total of 13 miles. The damage swath was roughly two miles wide. The greatest concentration occurred one to three miles west-southwest of town where numerous trees were knocked down and about 10 sections of an irrigation pivot were blown over. Other damage included a few shingles blown off a house and a contruction trailer blown over. An NWS survey team estimated peak wind gusts of 65.0 knots. The concentration of damage was much less from Marshall to the east-northeast where 50 knot winds were estimated based on widely scattered tree damage.

Thunderstorm Wind, Jackson

When
April 25, 4:30 PM EST to 4:55 PM EST
Where
Jackson County, 1.22 mi NW of Parma to 2.92 mi SSW of Munith
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.264, -84.615

Widely scattered tree damage was observed from about one mile west of Parma to 18 miles east-northeast of Parma. The swath was 2 to 3 miles wide. Other than tree damage a highway billboard was blown down on Interstate-94 just outside of Parma. Several eyewitnesses were interviewed to confirm that damage was from second storm.

Thunderstorm Wind, Jackson

When
April 25, 4:30 PM EST
Where
Jackson County, 1.38 mi W of Munith
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.382, -84.277

Roughly a 1 by 2 mile area of widely scattered tree damage was observed about two miles west-northwest of Tompkins.

Thunderstorm Wind, Ingham

When
April 25, 4:35 PM EST to 4:40 PM EST
Where
Ingham County, 1.81 mi NE of Onondaga to 0.59 mi N of Leslie
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.449, -84.525

Widely scattered tree damage began 1.75 miles east-northeast of Onondaga and continued just north of due east into Leslie. There was a successive failure of 32 power poles on a north-south powerline about 1 mile west of Leslie. Speaking with an engineer on the scene, his thought was that the wooden poles were not quite robust enough to handle the weight of the 6 conductors and that the failure was preceeded by one or two poles that had started to lean due to wet ground conditions over the past several months. The thunderstorm wind gust was then enough to overload one of the leaning poles causing it to snap near its base. The falling pole then pulled on adjacent poles initiating a cascading failure both north and south of the initial failure. The cascading failure was witnessed by a nearby resident. The wooden poles were being replaced with steel towers.

Thunderstorm Wind, Jackson

When
April 25, 4:40 PM EST to 5:00 PM EST
Where
Jackson County, 0.98 mi ESE of Pleasant Lake to 6.81 mi N of Waterloo
Measured
53 kt (61 mph) measured gust
Reported by
NWS Storm Survey
Coordinates
42.396, -84.311

Scattered to widely scattered tree damage occurred including occasional uprooted trees along a 9 mile stretch from 2 miles west-southwest of Pleasant Lake to 2.5 miles southwest of Stockbridge. The damage swath was 4 to 6 miles wide. A measured 53 knot gust with pea sized hail occurred just north of Batteese Lake. The damage crossed into extreme southeast Ingham County at 42.4284 north latitude and 84.2094 west longitude. The damage continued east-northeast to at least the Livingston County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161863, 164902, 161846, 164903, 164904, 164905, 164906, 164907.